What Happens If You Take 4 Extra Strength Tylenol At Once
In general, the most acetaminophen thats safe to take is 4,000 milligrams or 4 grams in a 24-hour period. Although acetaminophen is a safe and effective medicine, taking too much of it, even if its accidentally, can lead to acetaminophen poisoning, which can cause liver damage and/or liver failure.
Coverage And Cost Comparison Of Acetaminophen Vs Ibuprofen
Acetaminophen can be purchased over the counter and is available in generic and branded forms. Medicare and most insurance plans may not cover acetaminophen because of its widespread availability without a prescription. The average cash price for generic acetaminophen can be as high as $11.99. By using a SingleCare discount card, you can save more and bring the cost down to about $2 for a bottle of generic acetaminophen.
In general, Medicare and most insurance plans will cover ibuprofen. Ibuprofen is available as a generic or brand-name drug. The usual cash price for ibuprofen is around $15. This cost can be reduced by using a SingleCare coupon. Depending on the pharmacy you use, the cost can be lowered to around $4 for a bottle of 200 mg ibuprofen.
Taking Acetaminophen Every Day Affects Your Kidneys And Stomach
Liver disease isn’t the only reason you should think twice about using acetaminophen for chronic pain. According to the National Institute for Health and Care Excellence, there is little to no evidence that it even improved the pain over the course of long-term use. While the World Health Organization lists it as an essential medicine for pain relief, heavy use of acetaminophen over time has been linked to more than just liver issues, from kidney disease to bleeding in the digestive tract.
According to The New England Journal of Medicine, people who take more than 366 acetaminophen pills per year have a higher risk of end stage renal disease, whereas those who take aspirin regularly do not. Meanwhile, according to the National Center for Biotechnology Information, oral use of acetaminophen at doses greater than 2 grams are associated with a twofold increased risk of gastrointestinal complications. This is why, before you decide to take any pain medication regularly, it’s important to get the input of your doctor.
You May Like: Skin Rashes And Arthritis
Can You Take Tylenol Too Often
Tylenol is relatively safe when you take the recommended dose. In general, adults can take between 650 milligrams and 1,000 mg of acetaminophen every 4 to 6 hours. The FDA recommends that an adult shouldnt take more than 3,000 mg of acetaminophen per day unless directed otherwise by their healthcare professional.
Drug Interactions Of Acetaminophen And Ibuprofen
Both acetaminophen and ibuprofen can interact with warfarin , a common blood thinner. Taking warfarin with either of these drugs can increase the risk of bleeding. Drinking alcohol with acetaminophen or ibuprofen can also thin the blood and increase the risk of adverse effects.
Acetaminophen can interact with isoniazid, an antibiotic used to treat tuberculosis. Taking isoniazid can affect how the liver processes acetaminophen and may cause liver damage. Phenytoin and carbamazepine are two antiepileptic drugs that can also increase the risk of liver injury when taken with acetaminophen.
Ibuprofen can interact with more drugs than acetaminophen. As an NSAID, it should be avoided with other drugs like high blood pressure medications as it can alter blood pressure levels. Certain antidepressants can also increase the risk of bleeding when taken with ibuprofen.
This may not be a complete list of all possible drug interactions. Consult a doctor with all the medications you may be taking.
Recommended Reading: How To Deal With Arthritis
How Do I Store My Medication
Store in a cool, dry place, such as your nightstand. Dont store acetaminophen or any medications in a humid place such as the kitchen or bathroom. All medications should be stored in a location in your house that is out of reach from pets, children, or adults who could accidently take or misuse this medication.
What Are Dosages Of Acetaminophen
Dosages of Acetaminophen Should Be Given As Follows:
Adult Dosage Forms & Strengths
Dosage ConsiderationsAnalgesia and Fever
- Regular strength: 325-650 mg orally/rectally once every 4 hours as needed not to exceed 3250 mg/day under supervision of healthcare professional, daily doses of up to 4 g/day may be used
- Extra Strength: 1000 mg orally once every 6-8 hours as needed not to exceed 3000 mg/day under supervision of healthcare professional, daily doses of up to 4 g/day may be used
- 2 capsules orally once every 8 hours as needed not to exceed 3.9 g/day
- Acetaminophen containing products: Not to exceed a cumulative dose of 3.25 g/day of acetaminophen under supervision of healthcare professional, daily doses of up to 4 g/day may be used
- Tylenol Extra-Strength : Not to exceed 3 g/day under supervision of a healthcare professional, daily doses of up to 4 g/day may be used
Use caution with any type of liver disease.
Pediatric Pain & Fever Relief
- Children under 12 years: 10-15 mg/kg/dose taken orally once every 4-6 hours not to exceed 5 doses in 24 hours
Are Nsaids Safe To Take If You Have Kidney Disease
NSAIDs are usually safe for occasional use when taken as directed. However, if your doctor has told you that you have low kidney function, NSAIDs might not be right for you. These medications should only be used under a doctor’s care by patients with kidney disease. Also, they might not be the best choice for people with heart disease, high blood pressure or liver disease. Some of these drugs affect blood pressure control. High doses over a long period of time can also lead to chronic kidney disease and even progress to kidney failure.
For people without kidney disease, the recommended dose of aspirin can be safe if you read the label and follow the directions. When taken as directed, regular use of aspirin does not seem to increase the risk of kidney disease in people who have normal kidney function. However, taking doses that are too large may temporarily and possibly permanently reduce kidney function. In people with kidney disease, aspirin may increase the tendency to bleed.
How To Use Tylenol Arthritis Pain 650 Mg Tabletextended Release Non
There are many brands and forms of acetaminophen available. Read the dosing instructions carefully for each product because the amount of acetaminophen may be different between products. Do not take more acetaminophen than recommended.
If you are giving acetaminophen to a child, be sure you use a product that is meant for children. Use your child’s weight to find the right dose on the product package. If you don’t know your child’s weight, you can use their age.
For suspensions, shake the medication well before each dose. Some liquids do not need to be shaken before use. Follow all directions on the product package. Measure the liquid medication with the provided dose-measuring spoon/dropper/syringe to make sure you have the correct dose. Do not use a household spoon.
For rapidly-dissolving tablets, chew or allow to dissolve on the tongue, then swallow with or without water. For chewable tablets, chew thoroughly before swallowing.
Do not crush or chew extended-release tablets. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split the tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.
For effervescent tablets, dissolve the dose in the recommended amount of water, then drink.
Also Check: How To Deal With Arthritis
How Much Acetaminophen Can I Take
The dosing recommendation for acetaminophen depends on the strength of the pill. For the 325 mg pills, you can take up to 2 pills every 6 hours. For the 500 mg pills , you can take up to 2 pills every 8 hours .
The highest dose of acetaminophen you should ever take , is 4 grams per day. That would be 8 extra-strength Tylenol tablets or 12 regular-strength tablets . Dont take more than that.
How To Take And Store
Adults over 18 can take two caplets of Tylenol Arthritis every eight hours with water. Never crush or cut the caplets, and do not chew them. Swallow the caplets whole, one at a time, to avoid them getting stuck.
Take a maximum of six caplets within 24 hours, without taking any other acetaminophen-containing medications. If you are unsure whether your other medications contain acetaminophen, ask your healthcare provider. Do not take Tylenol Arthritis for any longer than ten days.
Store Tylenol Arthritis in a dry place with a stable temperature between 20-25°C .
Read Also: Rheumatoid Psoriasis Skin Rash
How Does Tylenol Work
The active ingredient in Tylenol is acetaminophen, which blocks pain signals in the brain.
Acetaminophen is an analgesic and antipyretic. It inhibits the pain sensors in the nervous system, and it can also reduce fevers.
However, researchers still do not fully understand how acetaminophen blocks pain signals.
Healthcare professionals usually suggest starting off with the smallest dosage of a drug. If the symptoms persist, they then recommend increasing the dosage or adding another medication.
Starting off with the lowest effective dosage reduces the risk of side effects.
Doctors generally recommend taking different dosages of Aleve and Tylenol. The same is true for other drugs that contain naproxen or acetaminophen.
The recommended dosage of Aleve, for adults, is one pill every 8â12 hours. However, this depends on the strength of the medication.
A person can usually take acetaminophen-based pain relievers like Tylenol more frequently.
Tylenol generally comes in 325 milligram , 500 mg, or 650 mg pills. Citing the productâs labeling, Harvard Medical School reports that a healthy adult can take Tylenol in any of the following doses:
- 1 or 2 325 mg pills every 4â6 hours, taking no more than 8â10 pills per day
- 1 or 2 500 mg pills every 4â6 hours, taking no more than 6 pills per day
- 1 or 2 650 mg extended release pills every 8 hours, taking no more than 4â6 pills per day
How Do I Know If Analgesics Have Affected My Kidneys
Your doctor can check your kidneys by doing a simple blood test called a serum creatinine test. The results of the serum creatinine test can be used to estimate your glomerular filtration rate . Your GFR number tells your doctor how much kidney function you have.
A urine test for the presence of protein may also be done. Persistent protein in the urine may be an early indication of kidney damage.
Interactions Between Acetaminophen And Other Medications
Acetaminophen may interact with certain medications or supplements. Always let your doctor and pharmacist know about any other medications or supplements that you are currently taking. The list below does not include all possible drug interactions with acetaminophen . Please note that only the generic name of each medication is listed below.
Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
Pharmacist Tips For Acetaminophen
Acetaminophen is found in many over-the-counter and prescription medications. Make sure the total amount of acetaminophen you take doesn’t exceed 3,000 mg to 4,000 mg per day. Ask your provider or pharmacist if you’re not sure if the medications you take contain acetaminophen.
The powder form of acetaminophen doesn’t need to be mixed with water. You can pour the powder directly onto your tongue, the medication should dissolve within seconds.
If your child is taking the acetaminophen chewable tablet, make sure your child chews the tablet completely before swallowing it.
If you’re giving acetaminophen liquid to your child, make sure you use the measuring cup, syringe, or spoon provided to measure out the medication. Avoid using household spoons because they may not give you the correct dose.
Make sure to store acetaminophen suppositories in a dry and cool place to prevent the medication from melting. Before inserting the suppository, make sure you remove the foil wrapper. Don’t remove the foil wrapper until you’re actually ready to use the suppository.
If you’re a heavy drinker or drink alcohol often, then this medication may not be right for you. Acetaminophen can cause liver damage, and alcohol can raise this risk.
Prices for acetaminophen start at just $0.35 with a GoodRx coupon. Theyâre fast, easy-to-use and free!
You May Like: What Causes Arthritis Flare Up In Hands
Frequently Asked Questions About Acetaminophen
Is acetaminophen the same thing as ibuprofen ?
Although there are similarities between these two medications, they are not the same thing. Both are considered over-the-counter medications and are used in the treatment of mild pain and fever. However, the way they work in the body is different. Ibuprofen is a nonsteroidal anti-inflammatory drug and is more effective at lowering inflammation and swelling than acetaminophen . Acetaminophen , on the other hand, is more effective at reducing fever than ibuprofen . You can discuss with your provider to determine which option is best for you.
Can acetaminophen cause liver damage?
There is a potential for acetaminophen to cause damage to your liver, especially if you’re taking more than 4,000 mg per day. This risk is also greater if you drink more than 3 alcoholic beverages a day with acetaminophen . Take the smallest amount of acetaminophen for the shortest amount of time that’s necessary to treat your condition.
Is it safe to take acetaminophen every day?
Acetaminophen is only meant to be used on an “as needed” basis. Long-term use of this medication can cause potential damage to your liver. If you’re looking for a maintenance medication for your pain, talk to your provider about other long-term alternatives.
Does extra strength acetaminophen help you sleep?
Is acetaminophen the same thing as acetaminophen?
Yes. Acetaminophen is the brand name and acetaminophen is the generic name. They both work the same.
How To Stay Within Limits
If you ever have concerns about how much acetaminophen you can tolerate based on your age, body size, and health status, talk to your doctor or pharmacist. Here are some general precautions for avoiding an accidental overdose of acetaminophen.
- Cold and flu remedies count. When you reach for an over-the-counter cough, cold, or flu product, take a look at the label. Does it contain acetaminophen?
- Know the milligrams in your pills. In acetaminophen products available over the counter, each pill may contain 325, 500, or 650 milligrams of the drug. Be extra cautious when taking 500 or 650 milligram pills.
- Stick to recommended doses. When taking acetaminophen, don’t be tempted to add a little extra to the recommended dose. A small-bodied person should stay on the low end of the recommended dose range .
- Easy on the alcohol. Drinking alcohol causes the liver to convert more of the acetaminophen you take into toxic byproducts. Men should not have more than two standard drinks per day when taking acetaminophen .
- Know if your medications interact. Ask your doctor or pharmacist if any of your prescription medications could interact badly with acetaminophen.
You May Like: Reduce Arthritis Swelling In Fingers
What Is Acetaminophen And How Does It Work
Acetaminophen is an analgesic used to temporarily relieve minor aches and pains due to headache, muscular aches, backache, minor pain of arthritis, the common cold, toothache, and premenstrual and menstrual cramps. Acetaminophen is also used to temporarily reduce fever.
- Acetaminophen is available under the following different brand names: Tylenol, Tylenol Arthritis Pain, Tylenol Ext, Little Fevers Children’s Fever/Pain Reliever, Little Fevers Infant Fever/Pain Reliever, and PediaCare Single Dose Acetaminophen Fever Reducer/Pain Reliever.
Adult Acetaminophen Dosage Chart
Acetaminophen is a common pain reliever that comes in different strengths with different dosages and directions. to help ensure youre always taking the right dosages of acetaminophen products .
|ACETAMINOPHEN REGULAR STRENGTH for example Tylenol® Regular Strength325 mg per pill|
|DOSE &||2 pills every 4 to 6 hours while symptoms last|
|DAILY LIMIT||Do not take more than 10 pills in 24 hours, unless directed by a doctor|
|ACETAMINOPHEN EXTRA STRENGTH for example Tylenol® Extra Strength500 mg per pill|
|DOSE &||2 pills every 6 hours while symptoms last|
|DAILY LIMIT||Do not take more than 6 pills in 24 hours, unless directed by a doctor|
|ACETAMINOPHEN EXTENDED RELEASE for example Tylenol® 8HR Arthritis Pain650 mg per pill|
|DOSE &||2 pills every 8 hours|
|DAILY LIMIT||Do not take more than 6 pills in 24 hours|
Acetaminophendaily limit4,000 mg
You May Like: What Are Usually The First Signs Of Rheumatoid Arthritis
Stop Use And Ask A Doctor If
- the tablet got stuck in your throat
- pain gets worse or lasts more than 10 days
- fever gets worse or lasts more than 3 days
- new symptoms occur
- redness or swelling is present
These could be signs of a serious condition.
If pregnant or breast-feeding, ask a health professional before use.
Keep out of the reach of children.